Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 281, NWS Jackson, MS

July 10, 2002Copiah County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 10, 2002, 5:55 PM CDT for Copiah County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2002, 5:55 PM CDT (22:55 UTC)
Expired
Jul 10, 2002, 6:40 PM CDT
In force
45 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Copiah County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2020 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

990 
WUUS54 KJAN 102255
SVRJAN
MSC029-102340-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
554 PM CDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COPIAH COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 640 PM CDT

* AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES EAST OF HAZLEHURST...MOVING WEST AT 5
  MPH.

* THE SEVERE THUNDERSTORM WILL...
  AFFECT AREAS BETWEEN HAZLEHURST AND GEORGETOWN THROUGH 630 PM

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3180 9018 3194 9021 3194 9045 3175 9040

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:30 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 10, 3:30 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT WED JUL 10 2002

FOR THE REMAINDER OF THE WEEK...CONCERNS WILL CENTER AROUND THE
IMPLICATIONS OF A STRONG SHORTWAVE TROUGH THAT IS EXPECTED TO DIG
SOUTHWARD THROUGH THE MIDWEST AND INTO THE LOWER MISSISSIPPI VALLEY
REGION BY FRIDAY. THE LATEST MODEL GUIDANCE INDICATES THE POTENTIAL
FOR A STRONG CONVECTIVE SYSTEM TO DEVELOP LATE FRIDAY BRINGING A
THREAT FOR SEVERE WEATHER TO THE FORECAST AREA.

A RATHER COMPLICATED SCENARIO APPEARS TO BE SHAPING UP THE NEXT FEW
DAYS. MODEL GUIDANCE IS IN GOOD AGREEMENT ON THE GENERAL PATTERN IN
HANDLING OF THE AFOREMENTIONED MIDWEST SHORTWAVE AND ALSO THE MID
LEVEL LOW CENTER CURRENTLY OVER THE EASTERN GULF. COMPLICATIONS
ARISE IN HOW THESE FEATURES INTERACT AND WHERE THE BEST HEIGHT FALLS
WILL OCCUR. CONVECTIVE CLUSTERS ARE CURRENTLY INITIATING ALONG A
SURFACE FRONT EXTENDING FROM THE CNTRL PLAINS THRU THE OH VALLEY.
THIS FRONTAL BOUNDARY SHOULD SAG SLOWLY SOUTHWARD AND EXPECT THAT
TODAYS CONVECTIVE SCENARIO WILL REPLAY A BIT FARTHER SOUTH ON
THURSDAY. JUST HOW FAR SOUTH IS THE IMPORTANT QUESTION OF COURSE.
GIVEN THE POSITION OF THE MID LEVEL RIDGE AXIS CURRENTLY IN PLACE
FROM SRN PLAINS EASTWARD INTO THE LOWER MS VALLEY REGION...EXPECT
THE BEST FRONTAL CONVERGENCE WILL REMAIN NORTH OF THE FORECAST AREA
AT LEAST EARLY THURSDAY. IN ADDITION...BELIEVE THAT COMPLEX
CURRENTLY ENTERING TN SHOULD DIMINISH THIS EVENING AS IT RACES AHEAD
OF THE FRONTAL SUPPORT. IN ANY CASE...LOOKS LIKE ENOUGH MOISTURE/
INSTABILITY AND INSOLATION WILL EXIST THURSDAY FOR TYPICAL
AFTN/EVENING CONVECTION...SIMILAR TO TODAY. WILL HIT PRECIP CHANCES
HARDEST OVER NRN COUNTIES BASED ON POSSIBILITY OF ORGANIZED FRONTAL
CONVECTION BY LATE IN THE DAY.

FOR FRIDAY INTO SATURDAY...BOTH ETA AND AVN INDICATE A SIGNIFICANT
BAND OF WESTERLIES...ASSOC WITH THE WELL DEFINED MID LEVEL TROF...
ENCROACHING UPON THE AREA. PRECIPITABLE WATER VALUES IN EXCESS OF 2
INCHES AND MODERATE SFC BASED INSTABILITY (3000-4000 J/KG CAPES) ARE
PROGGED TO BE IN PLACE AHEAD OF THE LOW LEVEL FRONT. THE EXPECTED
BAROCLINICITY AND STORM ORGANIZATION WITH THIS SORT OF ENVIRONMENT
IMPLIES A DISTINCT THREAT FOR SEVERE TSTM ACTIVITY...BUT WILL HOLD
OFF ON ANY SUCH MENTION FOR NOW WITH THE POSSIBLE EVENT STILL WELL
INTO THE LATTER FORECAST PERIODS. WILL CONTINUE CURRENT FORECAST
TREND OF HIGHER PRECIP CHANCES FOR FRIDAY INTO SATURDAY.

IN THE EXTENDED...12Z AVN LOOKS TO BE IN AGREEMENT ON MAINTAINING
MID LEVEL TROUGH AXIS FROM WRN OH VALLEY REGION SWWD THRU TX. THIS
WILL KEEP THE FORECAST AREA IN AN ACTIVE SUMMER WX REGIME THAT
SHOULD INCLUDE CONSIDERABLE AFTN/EVENING CONVECTIVE PRECIPITATION
AND TEMPS NEAR CLIMATOLOGY. WILL KEEP IN CONCERT WITH RECENT
FORECASTS OF DAILY PRECIP CHANCES THRU EXTENDED FORECAST.

PRELIM NUMBERS...
JAN 73/94/73/91/72 24355
MEI 72/93/72/92/72 24355

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

43

In the hours before

Special weather statement, Jul 10, 1:18 PM CDT, 4 hours 37 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
118 PM CDT WED JUL 10 2002

...THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF
MISSISSIPPI... SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA THROUGH
THE REMAINDER OF THIS AFTERNOON AND INTO THE EVENING HOURS.
THUNDERSTORMS WILL BE MORE NUMEROUS OVER PARTS OF NORTH AND WEST
MISSISSIPPI...AS WELL AS NORTHEAST LOUISIANA...MAINLY ALONG AND
NORTH OF A LINE FROM MACON...TO MORTON...TO BOGUE CHITTO. SEVERE
WEATHER IS NOT EXPECTED.

IN STRONGER STORMS....GUSTY WINDS UP TO 40 MPH ALONG...FREQUENT
LIGHTNING STRIKES...AND BRIEF HEAVY DOWNPOURS MAY OCCUR. WHILE
DIURNAL HEATING WILL HELP SPARK SHOWERS AND THUNDERSTORMS...THE
PRESENCE OF SEVERAL OUTFLOW BOUNDARIES FROM EARLIER
CONVECTION...ALONG WITH A NORTHWARD-MOVING SEA BREEZE
FRONT...WILL HELP TO FOCUS STORM DEVELOPMENT. THE SHOWERS AND
THUNDERSTORMS WILL END OVER MOST AREAS BY 10 PM.

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED THROUGH
TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.